Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 54, NWS Blacksburg, VA

June 30, 2005Bland County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 30, 2005, 8:17 PM EDT for Bland County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2005, 8:17 PM EDT (00:17 UTC)
Expired
Jun 30, 2005, 8:45 PM EDT
In force
28 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Bland County, VA

The radar

The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:24 PM EDT, 53 minutes earlier.

Area forecast discussion, Jun 30, 7:24 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT THU JUN 30 2005

.AVIATION...

BKN LINE OF CONVECTION APCHG THE SE WVA TAF SITES WILL CONT TO
SLOWLY WEAKEN AS IT MOVES ACROSS THE MTNS OVER THE NEXT HOUR OR
SO. HOWEVER EXPECT MVFR/OCNL IFR CONDITIONS AT BLF/LWB THRU ABOUT
02Z BEFORE ACTIVITY FADES INTO -SHRA WITH MVFR/VFR CIGS/VSBYS
PRIOR TO MIDNGT. ELSW...APPEARS TSRA ONLY WDLY SCTD EARLY WITH A
CHC OF A SHRA/TSRA AT ROA BY 02Z AND ELSW 01-04Z BEFORE ACTIVITY
DIMINISHES. THUS WILL INCLUDE TEMPO/VCNTY MENTION AT ERN SITES AND
THEN LOWER ALL EXCEPT ROA TO MVFR/IFR IN FOG/STRATUS 06Z-13Z OR
SO. CIGS/FOG SHOULD QUICKLY ERODE INTO CU/AC UNDER SOME LIMITED HZ
FRI MORNING PRIOR TO PSBLY ANOTHER ROUND OF CONVECTION STARTING
MIDDAY BLF/LWB...AND ELSW 18Z-20Z AHEAD OF THE APCHG COLD FRONT.

&&

.PREVIOUS DISCUSSION...
(ISSUED 335 PM EDT THU JUN 30 2005)

SHORT TERM (TONIGHT THRU FRIDAY NIGHT)...

STORMS FROM THE GRB VLY-NRV-FTHILLS NW NC. THESE STORMS WILL LIKELY
SPREAD TO THE EAST DURING THE EVENING BUT SHOULD REMAIN SCT AT BEST.
SHORTLY AFT SUNDOWN...WEAK RIDGING MOVES THRU THE REGION AND LOSE OF
HEATING WILL SHUT PCPN DOWN. ABUNDANT MOISTURE FOR THESE STORMS TO
WORK WITH AND LIGHT WINDS ALOFT FOR A FEW OF THESE PULSE STORMS TO
PRODUCE LOCALIZED HEAVY DOWNPOURS. FOG ALSO POSSIBLE IN AREAS THAT
SEE RAIN THIS EVENING BUT NOT AS WIDESPREAD AND AS DENSE AS IT WAS
THIS MORNING.

FRIDAY AND FRIDAY NIGHT...
FRONT APPROACHES THE REGION LATE IN THE AFTN. THERE WILL BE ANOTHER
SFC TROF EAST OF THE AREA WHICH WILL PLAY A FACTOR IN TSRA
DEVELOPING DURING THE AFTN. BEST CHC OF TSRA WILL BE IN SE WV MID
MORNING-EARLY AFTN. BY LATE IN THE AFTN UNTIL MIDN...ACTION WHICH TO
THE EAST. CAPE VALUES BELOW 1500 FOR MOST OF THE AREA THEN INCREASE
TO 2000+ EAST OF HWY 29. DYNAMICS IN THE AREA NOT AS IMPRESSIVE WITH
THE LATEST MODEL RUNS...BUT STILL CAN NOT RULE OF ISO SVR. GFS/NAM
SUGGESTING PCPN JUMPING THE FTHILLS TO THE TROF. MORNING ISSUANCE
FROM SPC HAD AREA IN A SLIGHT RISK FOR DAY TWO. AFTN ISSUANCE HAS
PULLED SLIGHT RISK TO THE NORTH.  CONVECTION FIRING UP EAST OF THE
AREA WILL HELP PULL SFC FRONT THRU THE AREA FRI NIGHT.

LONG TERM (SATURDAY THROUGH THURSDAY)...

SATURDAY AND SATURDAY NIGHT...
SOME QUESTION CONCERNING SATURDAY AS WEATHER THE 8H FRONT MOVES THRU
THE REGION OR NOT.  GFS THINKS SO BUT NAM DOES NOT.  WILL LEAN
TOWARDS THE DRY GFS BUT LEAVE AT LEAST A SLIGHT CHC OF TSRA ALONG
THE VA/NC BORDER IF NAM PANS OUT.

SUNDAY THROUGH THURSDAY...
FRONT TO CLEAR THE AREA BY SATURDAY AFTN LEAVING HI PRESSURE IN ITS
WAKE.  THIS HI WILL BRING PICTURE PERFECT CONDITIONS TO THE AREA FOR
THE HOLIDAY WEEKEND (COOLER TEMPS...LESS HUMIDITY...CLEAR/SUNNY
SKIES). HI SLIDES OFF THE EAST COAST ALLOWING RETURN FLOW TO BRING
BACK INCREASING HUMIDITIES AND A CHC FOR AFTN/EVEN TSRA TUESDAY AND
WEDNESDAY.  MAJORITY OF THE TSRA SHOULD GENERATE IN THE MTNS WITH AN
ISO CHC IN THE EAST. BY THE END OF THE SHORTEN WORK WEEK...ANOTHER
FRONT WILL SLIDE THRU THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JH
Hazardous weather outlook, Jun 30, 5:49 AM EDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 AM EDT THU JUN 30 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-011000-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
549 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY BUT MAY BE NEEDED ON FRIDAY.

AMS

In the hours before

Special weather statement, Jun 30, 5:11 PM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT THU JUN 30 2005

VAZ022-302315-
ROANOKE-
INCLUDING THE CITY OF...SALEM
511 PM EDT THU JUN 30 2005

...THUNDERSTORM WITH HEAVY RAIN WILL AFFECT ROANOKE...

A THUNDERSTORM WITH DEADLY LIGHTNING AND VERY HEAVY RAINFALL WILL
AFFECT ROANOKE BETWEEN 5:15 AND 6:00 PM. EXPECT RAINFALL RATES UP
TO 2 INCHES AN HOUR WITH THIS THUNDERSTORM. RAINFALL OF THIS
INTENSITY CAN CAUSE PONDING OF WATER ON ROADWAYS AND IN LOW LYING
AND POOR DRAINAGE AREAS.

BE PREPARED TO MOVE INSIDE WITH THE APPROACH OF THIS STORM AND
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR ADDITIONAL
STATEMENTS OR POSSIBLE WARNINGS.
Special weather statement, Jun 30, 8:13 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
813 PM EDT THU JUN 30 2005

VAZ007-009>013-018>020-WVZ042-044-010130-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-CRAIG-ALLEGHANY-BATH-
MERCER-MONROE-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...PULASKI...NEW CASTLE...CLIFTON FORGE...
HOT SPRINGS...BLUEFIELD...UNION
813 PM EDT THU JUN 30 2005

...STRONG THUNDERSTORMS CROSSING THE MOUNTAINS...

A BROKEN LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO PUSH
SOUTHEAST ACROSS SOUTHEAST WEST VIRGINIA AS WELL AS THE SOUTHWEST
MOUNTAINS OF VIRGINIA THROUGH 9:15 PM. THE STRONGEST STORMS WILL
AFFECT SPOTS FROM WESTERN BLAND COUNTY SOUTHEAST INTO PULASKI
COUNTY WHERE VERY HEAVY RAINFALL...WIND GUSTS TO 45 MPH AND SOME
SMALL HAIL MAY OCCUR. OTHER HEAVIER STORMS CAN BE EXPECTED FROM
GILES COUNTY NORTH INTO THE VIRGINIA HIGHLANDS AS WELL AS TAZEWELL
COUNTY IN SOUTHWEST VIRGINIA. SOME OF THESE STORMS MAY ALSO
PRODUCE A QUICK INCH OF RAIN...FREQUENT LIGHTNING...GUSTY WINDS
AND SOME SMALL HAIL.

MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND
WARNINGS.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:46 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford44 min
Jul 1, 2:49 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford24 min
Jul 1, 4:18 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville57 min
Jul 1, 4:29 PM EDTSevere Thunderstorm WarningRNKPatrick33 min
Jul 1, 4:53 PM EDTSevere Thunderstorm WarningRNKWythe35 min
Jul 1, 5:12 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville50 min
Jul 1, 5:45 PM EDTFlash Flood WarningRNKHenry, City of Martinsville3 hr
Jul 1, 7:37 PM EDTSevere Thunderstorm WarningRNKCraig23 min
Jul 1, 7:50 PM EDTSevere Thunderstorm WarningRNKBotetourt32 min
Jul 1, 1:55 PM EDTSevere Thunderstorm WarningRNKWilkes50 min
Jul 1, 2:49 PM EDTSevere Thunderstorm WarningRNKSurry56 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.